Alert archive / Guam / Small Craft Advisories in 2021

Small Craft Advisory 5, NWS Guam

April 18, 2021

NWS Guam issued this small craft advisory at Apr 18, 2021, 4:28 PM CDT. It took effect at Apr 18, 2021, 5:00 PM CDT. It was in force for 47 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2021, 4:28 PM CDT (21:28 UTC)
In effect from
Apr 18, 2021, 5:00 PM CDT
Expired
Apr 20, 2021, 3:47 PM CDT
In force
47 hr
Issued by
NWS Guam

The text

As transmitted.

493 
WHGM70 PGUM 182128
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
728 AM ChST Mon Apr 19 2021

PMZ151>154-190530-
/O.NEW.PGUM.SC.Y.0005.210418T2200Z-210421T1900Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
728 AM ChST Mon Apr 19 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM THURSDAY...

* WHAT...Seas 8 to 10 feet expected.

* WHERE...Coastal Waters of Guam, Rota, Tinian and Saipan.

* WHEN...Until 5 AM ChST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Seas will likely diminish Thursday, only to
  build again on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid boating in hazardous conditions.

&&

$$

Stanko
4 follow-up statements
119 
WHGM70 PGUM 190634
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
434 PM ChST Mon Apr 19 2021

PMZ151>154-192100-
/O.CON.PGUM.SC.Y.0005.000000T0000Z-210421T1900Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
434 PM ChST Mon Apr 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH WEDNESDAY NIGHT...

* WHAT...Seas 8 to 10 feet expected.

* WHERE...Coastal Waters of Guam, Rota, Tinian and Saipan.

* WHEN...Until 5 AM ChST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Seas will likely diminish Thursday, only to 
  build again on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller vessels, 
should avoid boating in hazardous conditions.

&&

$$

Kleeschulte
800 
WHGM70 PGUM 192049
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
649 AM ChST Tue Apr 20 2021

PMZ151>154-200500-
/O.CON.PGUM.SC.Y.0005.000000T0000Z-210421T1900Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
649 AM ChST Tue Apr 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM CHST
THURSDAY...

* WHAT...Seas 8 to 10 feet expected.

* WHERE...Coastal Waters of Guam, Rota, Tinian and Saipan.

* WHEN...Until 5 AM ChST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Seas will likely diminish Thursday, only 
  to build again on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid boating in hazardous conditions.

&&

$$

Stanko
897 
WHGM70 PGUM 201132
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
932 PM ChST Tue Apr 20 2021

PMZ151>154-202100-
/O.CON.PGUM.SC.Y.0005.000000T0000Z-210421T1900Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
932 PM ChST Tue Apr 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM CHST
THURSDAY...

* WHAT...Seas 8 to 10 feet expected.

* WHERE...Coastal Waters of Guam, Rota, Tinian and Saipan.

* WHEN...Until 5 AM ChST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Seas will likely diminish Thursday, only 
  to build again on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
370 
WHGM70 PGUM 202047
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
647 AM ChST Wed Apr 21 2021

PMZ151>154-202200-
/O.CAN.PGUM.SC.Y.0005.000000T0000Z-210421T1900Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
647 AM ChST Wed Apr 21 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Combined seas have diminished to between 7 and 9 feet in the Marianas
Coastal Waters. This is below the Small Craft Advisory criteria.
Continue to exercise caution as these seas are still on the high
side, and will take a couple of days to diminish further.

$$

Stanko

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this small craft advisory went out at Apr 18, 4:34 AM CDT, 11 hours 54 minutes earlier.

Area forecast discussion, Apr 18, 4:34 AM CDT, 11 hours 54 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
734 PM ChST Sun Apr 18 2021

.Marianas Synopsis...
Light northeast to east trade winds continue this afternoon, with
island effect showers developing near the western coast of Guam.
Surface observations near Apra harbor show an onshore breeze, and
at the airport winds did briefly become westerly as well,
indicating an onshore breeze, with showers visible to the west
here at the office. A repeat scenario is anticipated for the late
morning into the afternoon on Monday.

&&

.Discussion...
The main forecast challenge in the short term (next 24 hours) is
the potential for island convection to develop near the west coast
of Guam tomorrow. Winds today were marginally favorable for
island convection to develop, as the airport observations were
showing 8 knots or less of wind for most of the observations. The
latest model guidance indicates a similar setup for tomorrow, with
winds perhaps being 1 to 2 knots less. This morning's RAOB launch
also showed a gradient wind of 8 knots at 925 mb (roughly 925
mb/1500 feet). Given the observations today and a slightly better
setup for tomorrow, added island convection in for tomorrow here as
well. For the remainder of the Marianas, the winds look to be at or
above 10 knots, which is not favorable for island convection to
develop and maintain itself over land (the winds will push the
showers offshore).

For the remainder of the week, not too much is seen upstream in
the ASCAT analysis, in terms of any surface troughs. The latest
CIMMS MIMIC precipitable water imagery shows no drier intrusions of
air to our east through the dateline, except a slight decrease
northeast of Saipan that just popped up in the latest image near
150E. The models may be trying to catch onto this, as a time height
series shows better moisture depth at Guam for Tuesday through the
remainder of the week, while this depth is not nearly as good for
Saipan. Given the light winds expected for all of the Marianas, if
this drier air northeast of Saipan doesn't work its way in there,
late morning and afternoon convection is a distinct possibility, as
winds continue to decrease each day, with the lowest expected on
Thursday.

Then for the weekend, both the GFS and ECMWF show Super Typhoon
Surigae curving east as it passes through or near the northern CNMI.
As it does so, the ECMWF has trended wetter, as it's 24 hour
Quantitative Precipitation Forecast (QPF) has 1/4 to 1/2 inch totals
over the Marianas on Friday and just west of here on Saturday.
Meanwhile, the GFS has it overhead both days as well. This is a
recent trend that is well reflected in the current forecast package.
If this trend continues though, we may need to increase the
precipitation potential for the Friday into Saturday package.

&&

Marine/Surf...
The Ritidian and Tanapag buoys show sea heights running near 8
feet, with a water temperature of 85 degrees. These seas are due
to a westerly swell from Super Typhoon Surigae, near the
Philippines. All of the latest guidance has shown this system
turning east over the next few days, as it heads towards the
northern CNMI in a weakened state. This will allow these westerly
swells to persist through the week, with the latest guidance
showing sea heights building for Saturday into Sunday, when a high
surf warning may be needed. As such, maintained the current
headlines through 7 AM Saturday and will defer to the next few
shifts before raising sea heights in the marine package.

&&

Fire weather...
A dry pattern of mainly gentle trade winds and isolated showers will
continue the next few days. While sustained winds are expected to
stay below 20 mph, the KBDI continues its relentless rise and now
sits at 712. This puts the fire danger in the extreme category. While
no watches or warnings are anticipated the next couple of days,
because of the lower winds, fires will still be quick to start,
therefore, outdoor burning is not recommended.

&&

.Eastern Micronesia...
A surface trough extends northeastward from the equator near 154E
across Kosrae and Pohnpei States. Converging winds associated with
this trough are expected to maintain scattered showers across Pohnpei
through tonight and into Monday night, with showers spreading into
Kosrae by late evening. Meanwhile, a weak trade-wind trough moving
through the Marshalls will maintain isolated showers and
thunderstorms at Majuro through tonight. This trough will approach
Kosrae by Monday morning, maintaining scattered showers there
through Monday night. By Tuesday, a drier pattern will dominate
across Kosrae as a weak ridge of high pressure builds into the state.
For Pohnpei, weak instability along with deep layer moisture will
maintain an overall unsettled pattern through the week.

Latest model guidance varies considerably for midweek across the
Marshall Islands, with the GFS showing a fairly dry pattern and the
ECMWF indicating a much wetter scenario. Based on the uncertainty for
this time frame, maintained scattered showers and isolated
thunderstorms at Majuro for Tuesday and Wednesday. If later model
runs continue to show the drier pattern, shower coverage will likely
be decreased to isolated.

&&

.Western Micronesia...
For Chuuk: An overall dry pattern is now in place and looks to
remain there through Monday night. Latest guidance does indicate an
increase in deep layer moisture Tuesday and Wednesday with weak
instability, indicating a slight increase in showers and possibly a
few thunderstorms over the area. By Thursday, the dry pattern
returns to Weno.

For Yap and Koror, as STY Surigae continues to move farther away, a
ridge of high pressure built into the region, bringing fair
conditions to Yap tonight. Converging winds west of the ridge will
maintain scattered showers over Koror tonight with drier conditions
moving in by Monday morning. weak instability across Palau will
maintain a slight chance of thunderstorms through Tuesday night.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Surf Advisory until 7 AM ChST Saturday for GUZ001>004.

Marianas Waters...None.
&&

Marianas: Doll
Micronesia: Kleeschulte/Pavliukoit

Nearby

Small Craft Advisories in Guam, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.